Childcare worker, 24, battling Topical Steroid Withdrawal

Childcare worker, 24, battling Topical Steroid Withdrawal

Childcare worker, 24, is battling rare and painful condition after suffering from eczema for years and going off harsh steroid creams ‘cold turkey’

  • Remi Tsunashima, 24, has been suffering from eczema since the age of three 
  • For 20 years she’s been prescribed medical steroid cream
  • But after she ceased using the cream she started suffering from paper-thin skin
  • Since January she’s been experiencing ‘Topical Steroid Withdrawal’ (TSW)
  • To help transform her skin back to normal she uses ‘no moisture treatment’
  • Currently her skin is incredibly flakey but hope it’ll heal after one year  

A childcare teacher whose been battling eczema since the age of three is now suffering from an out-of-control condition that has left her with unbearable paper-thin skin. 

Remi Tsunashima, from Sydney, has been experiencing ‘Topical Steroid Withdrawal’ (TSW) consequently from overusing prescribed medical steroid cream for 20 years. 

The 24-year-old told FEMAIL she only discovered TSW last October after stumbling across a video of another young eczema sufferer sharing her experience. 

‘I hadn’t heard of TSW before and thought “oh my gosh, I use steroids too” and realised I might go through it,’ she said. 

Remi went ‘cold turkey’ and stopped using the steroid cream completely, but ‘freaked out’ after noticing drastic changes to her skin four days later, so she returned to using the cream. 

Scroll down for video 

Childcare teacher Remi Tsunashima, from Sydney, (pictured) was prescribed steroid creams for 20 years to help her eczema, which meant her skin became reliant on the treatment 

Since January Remi has been experiencing ‘Topical Steroid Withdrawal’ (TSW) after she stopped using the creams 


Over the years Remi was prescribed higher doses of steroids to combat her eczema, which meant her skin became reliant on the medication. Thinking about her future, Remi knew she had to go through TSW to transform her skin and is now off steroid creams completely

Over the years Remi was prescribed higher doses of steroids to combat her eczema, which meant her skin became reliant on the medication.  

Topical Steroid Withdrawal is a term used to describe the collection of symptoms that arise after a person stops using prolonged topical steroid medication.

Thinking about her future, Remi knew she had to go through TSW to transform her skin and gradually started decreasing the amount of steroid cream she used has now stopped using it completely. 

But as a result, her skin has become almost unbearable and feels like it’s burning. 

Remi claims the condition often isn’t recognised by doctors, so she turned to a functional nutritionist who specialises in eczema and assists clients going through TSW. 

‘At first it was really challenging to get through each day, I was completely miserable and hated looking at myself in the mirror,’ she said, adding how she would often cry at night. 

‘But eventually I started accepting my situation and the mindset change was a lot for me – so I started sharing my story on TikTok.’ 

From March 22, 2022 she also began ‘no moisture treatment’ developed by Japanese dermatologist Dr Kenji Sato. 

The treatment aims to renew the skin by drying it out through not using any moisturiser or steroids and cutting down water intake. 

‘At first I thought it wasn’t for me but one day I was getting really itchy, and basically an itch attack on my arms,’ she said. 

‘I noticed the moisturiser I put on were hurting my skin so I washed it off in the shower and decided not to wear moisturiser again because the itchiness had stopped.

‘I thought it must’ve been the moisturisers that was triggering the itch, so from then I haven’t moisturised.’ 

‘At first it was really challenging to get through each day, I was completely miserable and hated looking at myself in the mirror,’ she said, adding how she would often cry at night


From March 22, 2022 she also began ‘no moisture treatment’ developed by Japanese dermatologist Dr Kenji Sato. Remi said no moisture treatment has helped reduce the itchiness by up to 70 per cent

Remi said no moisture treatment has helped reduce the itchiness by up to 70 per cent. 

To prevent her from scratching the skin, she wears long pants and shirts, has acrylic nails and is very careful when she goes to bed.

Having a shower is often a struggle as she feels a burning sensation from the water – instead she wipes herself down with damp cloth and often goes two weeks without having a shower

She also doesn’t use any moisturisers and restricts herself to drinking only 1L of fluid per day.  

What is Topical Steroid Withdrawal (TSW)? 

Topical steroid withdrawal refers to a constellation of symptoms that may emerge in the days and weeks after a person stops using topical steroid medication

Most people with eczema use topical steroids to help manage their symptoms

For some, TSW can arise as a complication of topical steroid use, even leading to symptoms significantly worse than their original skin condition

Source: nationaleczema.org

 

The skin condition has taken a toll on Remi’s social life as she avoids seeing friends while her skin is healing, but is thankful for her boyfriend who she lives with

At the moment she feels positive and hopeful TSW will transform her skin over the next year or two.

Since March Remi has seen improvements in her skin but the overall texture is ‘very dry’. 

‘It’s getting so much better day by day but I’m constantly fighting that itch,’ she said. 

Her face is the flakiest while her arms feel the itchiest – which were the two most common places she used to apply steroid cream. 

At the moment she feels positive and hopeful TSW will transform her skin over the next year or two. 

The skin condition has taken a toll on Remi’s social life as she avoids seeing friends while her skin is healing, but is thankful for her boyfriend who she lives with. 

‘It was hard sharing a bed at first because lying down would make my skin burn,’ she said.

When asked what advice she’d give to others going through TSW, Remi said accepting the situation is key. 

‘Focus on what you can control and realise that TSW can help you through this,’ she said.

Source: Read Full Article